Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Charleston, SC

June 7, 2002Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 7, 2002, 4:29 PM EDT for Chatham County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 2002, 4:29 PM EDT (20:29 UTC)
Expired
Jun 7, 2002, 5:15 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:45 PM EDTThunderstorm Wind 50 EPooler, GASeveral trees and limbs were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1865 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1865 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 072029
SVRCHS
GAC051-072115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT FRI JUN 7 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHATHAM COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 515 PM EDT.

* AT 428 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR POOLER  
  ...OR ABOUT 8 MILES WEST OF SAVANNAH...MOVING SOUTHEAST AT 15 
  MPH. 

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3213 8114 3214 8130 3194 8124 3196 8102

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:23 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 7, 3:23 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT FRI JUN 7 2002

SHOWER AND TSTM ACTIVITY ONGOING WITH FRNTL BNDRY ACROSS CENTRAL
PORTION OF CWA AND THIS ACTIVITY IS INTERACTING WITH THE SEABREEZE
BNDRY WHICH IS ALSO QUITE ACTIVE. ADDITIONAL ACTIVITY TO THE N OF
THIS BNDRY ALIGNED WITH 850 FRNT. WILL DECIDE ON POPS FOR TONIGHT
BASED ON FINAL LOOK AT RADAR AT ISSUANCE TIME. WILL PROBABLY GO IN
THE CHANCE CATEGORY. THINK LOW CLOUDS WILL FILL IN OVERNIGHT FOR
OVERCAST SKIES AND TEMPS GENERALLY IN THE 65 TO 70 DEGREE RANGE.
EXPECT SFC FRONT TO CLEAR THE CWA BY 12Z. THE 850 BNDRY IS NOT SO
CLEAR CUT AS THE MODELS SHOW DIFF TIMING AND ORIENTATION OF UPPER
LVL BNDRIES AND PRECIP FIELDS. GIVEN LACK OF PRECIP IN THE MIDLANDS
AND LITTLE ACTIVITY IN COASTAL NC...WILL LEAN TOWARDS DRIER FCST AS
IN ETA MODEL.

THINK COOL ONSHORE FLOW WITH A CLOUDY START ON SAT WILL KEEP TEMPS
IN THE UPR 70S TO LOWER 80S. WILL LEAN TOWARDS MORE OPTIMISTIC ETA
AND BREAK OUT CEILINGS ON SAT. WARMING TREND BEGINNING SUN WITH A
POP FREE FCST THROUGH TUE.

EXTND: WILL NOT MAKE MANY CHANGES TO PREV FCST. RIDGE EXPECTED TO
BUILD TO THE NW OF THE AREA SUN AND MON AND SLIDE OFF THE MIDATLC
COAST TUE KEEPING THE AREA WARM AND PRECIP FREE. WILL CONTINUE
MENTION OF TSTMS FOR WED AND THU IN RETURN FLOW WITH UPR TROF
APPROACHING. EXPECT BETTER CHANCE THU THAN WED AS ATMOSPHERE WILL
HAVE HAD MORE TIME FOR RETURN FLOW TO INCREASE MOISTURE. FRNTL BNDRY
TO APPROACH THU. AVN SHOWS PROBABLY SPURIOUS LOW SPINNING UP IN THE
BAHAMAS TOWARDS THE MIDDLE OF THE WEEK AND THINK THIS IS FORCING
FNTL BNDRY OFF THE COAST TOO QUICKLY FRI. WILL KEEP PRECIP IN FCST
FOR FRI ALSO TO ALLOW FOR SLOWER TIMING OF POSSIBLE FRNT.

CWF: EXPECT A DECENT SURGE IN NE FLOW DVLPG LATE TNGT.  BELIEVE
CONDS WL BECOME MARGINAL FOR SCA THRESHOLDS LATE TNGT BUT MNLY
SAT...SO WL CONT WITH CURRENT HEADLINE FOR SCA CONDS PSBL BUT WL
PUSH THE TIMING BACK TO SAT INSTEAD OF TNGT. NW WND OF 15 TO 20 KT
WL PROBABLY CONT INTO SUN NIGHT WITH CONDS IPVG SLOLY ON SUN.

CHS   68  80  65  83 /  50  20   0   0
SAV   69  80  65  84 /  50  30   0   0
CHL   72  78  70  81 /  50  30   0   0
NBC   69  79  66  83 /  50  30   0   0
RBW   67  79  64  85 /  40  30   0   0

.CHS...
GA...NONE.
SC...NONE.

SLF/SR

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.